Authored by: Dr. Michael Roach, Corporate Medical Director and Deborah Ash, RN-MSN, MBA, LNC, CCHP, Vice President of Compliance
Correctional officers across the country are having trouble breathing and collapsing at their post because they’ve unknowingly been exposed to fentanyl.
Background on fentanyl. Fentanyl is a synthetic (man-made), absorbable opioid that mimics the effects of morphine and other opiates. It is 30-50 times more potent than heroin and 50-100 times more potent than morphine. To put this in perspective, 2-3 milligrams of fentanyl is equal in size to about 5-7 individual grains of table salt. A dose of that size is enough to slow a person’s breathing to a dangerous extent. Carfentanyl, a “new and improved” form of fentanyl, is estimated to be 10,000 times more potent than morphine. These drugs can be easily disguised because they usually have no odor and may be clear in appearance. It comes in many forms (powder, pill, liquid, aerosol, blotter paper, etc.). It can be swallowed, absorbed through the skin and mucous membranes (such as inside the mouth and eyes), or inhaled. Touching or breathing even a tiny amount of this drug can be deadly.
What you need to know: Serious symptoms occur rapidly, usually within minutes after exposure – so quickly that you may not be able to call for help. Symptoms include: drowsiness, sluggishness, confusion, pinpoint pupils, skin rash, clammy skin, slow or difficult breathing, ashy or grey tint to the skin, and respiratory or cardiac arrest. If you or one of your co-workers begin to develop any of these symptoms, CALL 911. DO NOT WAIT FOR THE ON-SITE MEDICAL TEAM TO RESPOND.
In an emergency: If one of your co-workers goes down – CALL 911.
- Clear the airway and give rescue breaths.
- Start CPR.
- Administer Narcan.
- Lay them on their left side with their right knee bent.
- Narcan can be given every 2-3 minutes.
Prevention: Train your officers to take precautions and wear nitrile gloves every time they handle objects coming into the jail. When handling a large volume of personal property, full arm length gloves, N-95 masks, sturdy eye protection, paper coveralls, or shoe covers may be indicated. These drugs may be transferred from the hands or body to other items so be certain to discard personal protective equipment (PPE) immediately after use and before touching other objects.
Medical Staff: Inmates are typically showered and “dressed-out” before the medical team comes into contact with them as patients so, their risk is much less. Correctional officers should help protect their medical staff by placing medications and medical devices in a plastic bag before handing them off to medical. Medical staff will need to wear the situationally appropriate PPE when handling personal items and responding to emergencies.
For questions or concerns, please contact Dr. Roach or Deb Ash at 309-692-8100.
Please click here for a printable version of this blog.
Chapman, S. (31 January, 2018). Opioid exposure threatens safety of jail workers. 13 WTHR. Accessed at: https://www.wthr.com/article/opioid-exposure-threatens-safety-of-jail-workers
Department of Justice: Drug Enforcement Agency (June, 2017). Fentanyl: A briefing guide for first responders. Accessed at: https://www.dea.gov/druginfo/Fentanyl_BriefingGuideforFirstResponders_June2017.pdf
Momius (user). Fentanyl. Retrieved February 8, 2018, from Adobe Stock account purchased through Advanced Correctional Healthcare, Inc.
Rakola, Matthew (Artist). (2015). Narcan Nasal Spray. Retrieved February 8, 2018, from http://www.post-gazette.com/news/health/2015/10/28/Anti-opioid-drug-naloxone-gets-boost-from-Pennsylvania-s-physician-general/stories/201510280181
All materials have been prepared for general information purposes only. The information presented should be treated as guidelines, not rules. The information presented is not intended to establish a standard of medical care and is not a substitute for common sense. The information presented is not legal advice, is not to be acted on as such, may not be current, and is subject to change without notice. Each situation should be addressed on a case-by-case basis.